The long-term use of certain medications with anticholinergic effects, such as antidepressants, hay fever and allergy treatments and sleep aids, could be linked to an increased risk of dementia, US researchers warn.

Reporting in the journal JAMA Internal Medicine, researchers from the University of Washington studied, for an average of 7.3 years, the health of 3,434 people aged 65 and over who were taking such drugs. None of the participants had any signs of dementia at the beginning of the study, but 797 developed the condition over the course of the research.

The people at greatest risk were found to be those taking at least 10mg a day of the antidepressant doxepin, 4mg a day of the sleep aid diphenhydramine or 5mg a day of the urinary incontinence drug oxybutynin for more than three years.

The vast majority of the anticholinergic drugs being used by the participants had been supplied on prescription, with around 20% obtained over-the-counter.

Commenting on the findings, UK experts advise caution. 

“This large study adds to some existing evidence linking anticholinergic drugs to a small increased risk of dementia, but the results don’t tell us that these drugs cause the condition,” said Dr Simon Ridley, head of research at Alzheimer’s Research UK. 

“Continued research to shed light on these links will be important for helping understand the benefits and potential risks of the drugs. In the meantime, anyone who is worried about the medication they are taking should seek advice from a doctor or pharmacist before stopping a course of treatment,” added Dr Ridley.

Dr Doug Brown, director of R&D at the Alzheimer’s Society, also noted that it is still unclear whether regular use by older people of certain anticholinergic drugs can increase the risk of dementia in certain circumstances, and if so, whether the effects seen are a result of long-term use or several episodes of short-term use.

“We would like to encourage doctors and pharmacists to be aware of this potential link and would advise anyone concerned about this to speak to their GP before stopping any medication,” he added.

More robust research is needed to understand what the potential dangers are and if some drugs are more likely to have this effect on others, said Dr Brown. The Society is funding more research in this area to better understand any connections between these and other drugs on the development of dementia.